Clostridium difficile-associated diarrhoea in primary joint arthroplasty in Aneurin Bevan University Health Board South

    loading  Checking for direct PDF access through Ovid

Abstract

INTRODUCTION

The choice of perioperative antibiotics to reduce the prevalence of infection after joint arthroplasty should be considered carefully to minimise the risk of nosocomial infections. Dramatic increases in the incidence and severity of healthcare-associated Clostridium difficile infection with Clostridium difficile-associated diarrhoea (CDAD) have occurred since 2000.

METHODS

A retrospective audit of patients who underwent total hip and total knee replacement between 1 January 2005 and 31 December 2007 was undertaken in Aneurin Bevan University Health Board South (ABHBS). Stool samples from patients who had diarrhoea <12 months of surgery were recorded. Positive samples for CDAD <1 month of surgery were identified. After the change in practice in June 2010, a re-audit linked joint-replacement patients between 1 July 2010 and 26 June 2013 with infection control-records for CDAD-positive cases.

RESULTS

In the first audit cycle, 1900 joint procedures were carried out in 1845 patients. There were 4 cases of CDAD <1 month of surgery (0.22%). In the re-audit period, 2591 joint procedures were undertaken in 2400 patients: no cases of CDAD <1 month of surgery were recorded. Fisher’s exact test gave a two-tailed p=0.036.

CONCLUSIONS

The significant reduction in CDAD cases after the change in perioperative antibiotic regimen for primary joint arthroplasty mirrored a 66% reduction in overall CDAD cases in the ABUHBS between 2008 and 2012. This reduction was accompanied by financial savings in antibiotics and nursing hours.

Related Topics

    loading  Loading Related Articles